🔴 Acute Pancreatitis Severity (BISAP/Ranson) Score Simulator
This simulation allows users to practice assessing the severity of acute pancreatitis using the BISAP and Ranson scoring systems.
Confirming Acute Pancreatitis — The Revised Atlanta Diagnostic Criteria
Before any severity score can be applied, the diagnosis of acute pancreatitis itself must be established. The Revised Atlanta Classification (2012, Banks et al., Gut) requires that a patient meet at least two of three defined criteria — a deliberately conservative bar designed to avoid both over- and under-diagnosis in a disease whose presentation can mimic a dozen other acute abdominal processes.
- 2 of 3: Diagnostic criteria required (Revised Atlanta Classification)
- >3× ULN: Lipase threshold (preferred over amylase)
- ~10 h: Amylase half-life (normalizes within days)
- 8–14 days: Lipase elevation duration (stays elevated longer)
The three diagnostic criteria
The Revised Atlanta Classification defines acute pancreatitis by three criteria, of which any two confirm the diagnosis:
(a) Characteristic abdominal pain — acute onset of severe, persistent epigastric pain, often radiating straight through to the back, frequently accompanied by nausea and vomiting. The pain is typically constant rather than colicky, and may partially improve with leaning forward.
(b) Serum lipase or amylase elevated to more than three times the upper limit of normal. Lipase is preferred over amylase for two reasons: it is more sensitive and specific for pancreatic injury (amylase is also produced by salivary glands, fallopian tubes, and can be elevated in macroamylasemia, renal failure, and bowel ischemia), and it remains elevated for a longer window — amylase typically normalizes within 3–5 days (serum half-life ~10 hours) whereas lipase stays elevated for 8–14 days, making it far more useful in patients who present late.
(c) Characteristic findings on cross-sectional imaging — contrast-enhanced CT, MRI, or transabdominal ultrasound demonstrating pancreatic edema, peripancreatic fat stranding, or frank necrosis. Imaging is not required if criteria (a) and (b) are already satisfied, and early CT is in fact discouraged in straightforward cases because it rarely changes early management and radiographic necrosis may not yet be visible in the first 48–72 hours.
A patient with classic epigastric pain radiating to the back and a lipase of 4.5× the upper limit of normal already meets 2 of 3 criteria — imaging is not required to confirm the diagnosis, and ordering it reflexively only delays disposition without changing management.
Why the 2-of-3 rule matters before scoring severity
Severity scores like BISAP and Ranson's criteria are only valid once the diagnosis itself is secure — applying them to a patient who does not actually have pancreatitis produces meaningless numbers. The 2-of-3 rule exists precisely because no single criterion is reliable alone: pain alone is nonspecific (a large differential of acute abdomens produces similar pain), a mildly elevated lipase can occur in renal failure or other GI pathology without any pancreatic inflammation, and imaging findings can lag behind clinical onset by 24–48 hours.
Once the diagnosis is confirmed, the clinical task shifts entirely: from "does this patient have pancreatitis" to "how sick is this patient, and where should they be cared for." That second question is what BISAP, Ranson's criteria, and the Atlanta severity grade were each independently designed to answer — each with a different trade-off between speed, complexity, and accuracy, explored in the following stages.
BISAP — A Bedside Score Calculable Within the First 24 Hours
The Bedside Index for Severity in Acute Pancreatitis (BISAP; Wu et al., Gut 2008) was designed to solve a specific clinical problem: Ranson's criteria require a full 48 hours to calculate, but early triage decisions cannot wait that long. BISAP uses five simple variables, each worth one point, all obtainable within 24 hours of presentation — enabling same-day risk stratification with accuracy approaching that of far more complex scores.
- 5: BISAP criteria (1 point each, within 24h)
- ≥3: Severe threshold (triggers high-risk pathway)
- 15–20%: Mortality (score ≥3) (vs <1% for score 0–2)
- <24 h: Calculation window (no 48h wait required)
The five BISAP variables
Each variable contributes exactly one point, for a maximum score of 5:
B — BUN >25 mg/dL. Elevated blood urea nitrogen reflects both third-spacing of intravascular volume into the retroperitoneum and early renal hypoperfusion — an early proxy for the systemic capillary leak that drives severe disease.
I — Impaired mental status, defined as Glasgow Coma Scale <15. Altered mentation in pancreatitis can reflect systemic inflammatory encephalopathy, hypoxemia, or early hemodynamic compromise, and is a strong independent predictor of poor outcome.
S — SIRS, present if ≥2 of: temperature <36°C or >38°C, heart rate >90/min, respiratory rate >20/min or PaCO2 <32 mmHg, white blood cell count <4,000 or >12,000/mm³ or >10% immature bands. SIRS reflects the systemic inflammatory cascade — cytokine release from pancreatic autodigestion spilling into the systemic circulation.
A — Age >60 years. Older patients have less physiologic reserve to compensate for third-spacing, hypoxemia, and systemic inflammation, and carry higher baseline comorbidity burden.
P — Pleural effusion detected on imaging (chest X-ray or CT). Pleural effusions reflect diaphragmatic irritation and lymphatic/vascular leak from retroperitoneal inflammation, and correlate strongly with more severe local pancreatic injury.
Interpreting the score and comparison to Ranson's
A BISAP score of 0–2 is associated with mortality under 1%, while a score of ≥3 is associated with mortality in the range of 15–20% — a step-change in risk that makes ≥3 the accepted threshold for labeling "severe" pancreatitis and escalating the level of monitoring.
BISAP's main advantage over Ranson's criteria is temporal: because every variable is available within the first 24 hours, it allows same-day triage decisions rather than forcing clinicians to wait a full 48 hours before a complete severity picture emerges. Multiple validation studies have shown BISAP performs comparably to APACHE II and Ranson's criteria for predicting mortality, organ failure, and pancreatic necrosis, despite requiring only five simple, readily available inputs rather than eleven or more.
BISAP is not a replacement for clinical judgment or for the Revised Atlanta organ-failure-based classification — it is a rapid screening tool. A rising BISAP score should prompt closer monitoring and consideration of higher-acuity disposition, while the Atlanta classification (Stage 4) remains the definitive severity grade once 48 hours of observation have elapsed.
A 68-year-old patient with BUN 31 mg/dL, GCS 14, HR 104 with temp 38.4°C, and a small pleural effusion scores BISAP 4 (age, BUN, mental status, SIRS via HR+temp, effusion) — comfortably above the severe threshold of 3, and should trigger escalation to a monitored bed well before the 48-hour Ranson panel is complete.
Ranson's Criteria — The Original 48-Hour Severity Panel
Published by John Ranson in 1974, Ranson's criteria were the first widely adopted severity scoring system for acute pancreatitis and remain a core teaching framework even decades later. Eleven variables are split across two time points — five assessed at admission and six more at 48 hours — reflecting the observation that early hemodynamic and metabolic derangement, plus the trajectory of the first two days, together predict outcome better than either snapshot alone.
- 11: Total Ranson criteria (5 admission + 6 at 48h)
- ~1%: Mortality (0–2 criteria) (low risk)
- ~100%: Mortality (≥7 criteria) (classic teaching value)
- 48 h: Full score available (delays early triage decisions)
The eleven criteria, split by time point
At admission (5 criteria): • Age >55 years • White blood cell count >16,000/mm³ • Blood glucose >200 mg/dL • Serum LDH >350 IU/L • AST >250 IU/L
At 48 hours (6 criteria): • Hematocrit drop >10% from admission • BUN increase >5 mg/dL despite adequate IV fluid resuscitation • Serum calcium <8 mg/dL • Arterial PaO2 <60 mmHg • Base deficit >4 mEq/L • Estimated fluid sequestration >6 liters
The admission criteria largely reflect the intensity of the initial inflammatory and metabolic insult (leukocytosis, stress hyperglycemia, tissue injury markers), while the 48-hour criteria capture the trajectory of resuscitation and end-organ consequence — hemoconcentration reversal, renal stress despite fluids, hypocalcemia from saponification of peripancreatic fat, hypoxemia, and acidosis from evolving systemic inflammatory response.
Mortality correlation and practical limitations
The classic teaching correlation between criteria count and mortality is: 0–2 criteria ≈1% mortality, 3–4 criteria ≈15%, 5–6 criteria ≈40%, and ≥7 criteria approaching 100%. These figures, while dated, remain widely quoted because they illustrate a fundamental truth that has held up across newer scoring systems as well: mortality risk in pancreatitis is not linear, it accelerates once a threshold of physiologic derangement is crossed.
The major practical limitation of Ranson's criteria is timing — the score cannot be finalized until 48 hours have elapsed, by which point many important early triage and resuscitation decisions have already had to be made on clinical grounds alone. This is precisely the gap that BISAP (Stage 2) was designed to fill.
A second limitation is that the original Ranson criteria were derived specifically from patients with alcohol-induced pancreatitis; a modified version — the Imrie or Glasgow score — was later derived for gallstone-associated pancreatitis and uses slightly different threshold values (e.g., albumin and calcium substitutions, adjusted AST/LDH cutoffs) to preserve predictive accuracy across etiologies. Clinicians should be aware which variant they are applying, since the two are not interchangeable criterion-for-criterion.
Ranson's criteria illustrate a core principle that later scores inherited: pancreatitis severity is dynamic, not a single-timepoint judgment. A patient who looks reassuring at admission but accumulates 48-hour criteria (falling hematocrit despite fluids, rising BUN, hypocalcemia, hypoxemia) has declared severe disease just as surely as one who looked sick from the start — the score simply reveals it two days later.
Revised Atlanta Classification — Grading Severity by Organ Failure
While BISAP and Ranson's criteria are risk-prediction scores, the Revised Atlanta Classification (2012) is the definitive severity grading system, and it hinges on a single dominant variable: the presence, number, and duration of organ failure. Three severity grades — mild, moderately severe, and severe — are distinguished almost entirely by whether organ failure is absent, transient, or persistent beyond 48 hours.
- 3: Atlanta severity grades (mild / moderately severe / severe)
- >48 h: Persistent organ failure (defines severe disease)
- 36–50%: Severe disease mortality (with persistent organ failure)
- 3: Marshall score systems (respiratory / renal / cardiovascular)
The three Atlanta severity grades
Mild acute pancreatitis: no organ failure and no local or systemic complications. The overwhelming majority of patients fall into this category, typically improve with supportive care alone, and resolve within the first week without imaging intervention or ICU-level monitoring.
Moderately severe acute pancreatitis: transient organ failure (resolving within 48 hours) and/or local complications such as peripancreatic fluid collections, pancreatic or peripancreatic necrosis, without persistent organ failure. These patients often require longer hospitalization, closer monitoring, and sometimes intervention for local complications, but their overall mortality is substantially lower than the severe category.
Severe acute pancreatitis: persistent organ failure lasting more than 48 hours, involving one or multiple organ systems. This is the smallest but highest-risk group, and persistent organ failure — not merely the presence of local complications like necrosis — is what defines it.
The modified Marshall scoring system
Organ failure is formally assessed using the modified Marshall scoring system, which grades three organ systems on a 0–4 scale based on objective physiologic parameters:
• Respiratory: PaO2/FiO2 ratio (score ≥2 corresponds to a ratio ≤300, i.e., roughly the ARDS threshold) • Renal: serum creatinine level (score ≥2 corresponds to creatinine ≥1.9 mg/dL, or roughly double baseline) • Cardiovascular: systolic blood pressure, adjusted for fluid resuscitation and vasopressor requirement (score ≥2 corresponds to hypotension requiring pressor support)
A Marshall score of ≥2 in any one of these three systems constitutes organ failure for classification purposes. If this dysfunction resolves within 48 hours, the episode is "transient" (moderately severe grade); if it persists beyond 48 hours, it is "persistent" (severe grade) — regardless of how many organ systems are ultimately involved.
Persistent organ failure is the single strongest predictor of death in acute pancreatitis, associated with mortality as high as 36–50%, especially when it involves multiple organ systems simultaneously. This is why the Atlanta classification places organ failure duration — not necrosis extent, not any single lab value — at the very center of its severity definition.
Bringing It Together — Triage Decisions and the Monitoring Plan
No single score is used in isolation. Real-world triage synthesizes BISAP, Ranson's criteria, the Atlanta severity grade, and — critically — ongoing clinical judgment and trend, to decide where a patient with acute pancreatitis should be cared for: general ward, step-down/intermediate care unit, or intensive care unit. Getting this disposition right early has a direct effect on outcomes, because delayed recognition of evolving organ failure is one of the most modifiable drivers of preventable mortality in this disease.
- BISAP ≥3: ICU triggers (or Ranson ≥3, any organ failure)
- BISAP 0–1: Ward-level care (mild, no organ failure)
- BISAP 2: Step-down / IMU (moderate risk)
- ≥2: Marshall ICU cutoff (in any single organ system)
Disposition thresholds
A practical composite triage framework, built from the scores covered in Stages 2–4, looks roughly like this:
Ward-level monitoring — appropriate for mild disease: BISAP 0–1, no SIRS, no organ failure by Marshall criteria, and a reassuring admission Ranson panel. Standard vital sign checks, oral intake advancement as tolerated, and IV fluid resuscitation are typically sufficient.
Step-down / intermediate care unit — appropriate for moderate risk: BISAP score of 2, early or borderline SIRS, or early warning signs (rising BUN, tachycardia, transient hypoxemia) that do not yet meet organ failure thresholds but warrant closer nursing ratios and more frequent reassessment than a standard ward bed provides.
ICU admission — indicated for any of: BISAP ≥3, Ranson's criteria ≥3, any documented organ failure (Marshall score ≥2 in any system, even if apparently transient), or overall clinical trajectory of deterioration regardless of numeric score. Scores are decision aids, not substitutes for a clinician recognizing a patient who is trending the wrong way.
What ICU-level care actually changes
Early ICU triage in severe or high-risk acute pancreatitis enables several concrete interventions that are difficult to deliver safely on a general ward:
• Early goal-directed fluid resuscitation with hemodynamic monitoring — pancreatitis causes massive third-spacing of intravascular volume, and both under- and over-resuscitation carry real risk (the latter linked to abdominal compartment syndrome and worse pulmonary outcomes), making titrated, closely monitored fluid administration essential.
• Close hemodynamic and respiratory monitoring — enabling early recognition of evolving ARDS, acute kidney injury, or distributive shock at the earliest, most treatable stage rather than after overt decompensation.
• Multidisciplinary coordination — gastroenterology for etiology-directed management (e.g., urgent ERCP for concurrent cholangitis), surgery for evolving local complications such as infected necrosis, and critical care for organ support — all more readily mobilized in an ICU setting.
The overarching lesson across all four scoring stages is that severity assessment in acute pancreatitis is not a single number but a continuously updated picture: BISAP for rapid first-day screening, Ranson's criteria for the classic 48-hour trajectory, the Atlanta classification for the definitive organ-failure-based grade, and clinical trend throughout, all feeding into a disposition decision that should be revisited, not fixed, as the first 48–72 hours unfold.
A patient who is BISAP 1 at admission but develops a rising BUN, new hypoxemia, and hypotension by hour 36 has NOT been "cleared" by their initial low score — Marshall organ failure criteria and clinical trajectory override any single early number, and should trigger immediate escalation to ICU-level care regardless of the admission BISAP result.
This simulation allows users to practice assessing the severity of acute pancreatitis using the BISAP and Ranson scoring systems.
2D · HTML5 Canvas 2D · 60 FPS target · runs fully client-side, no install